Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 198, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2014, 11:16 PM CDT for 4 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2014, 11:16 PM CDT (04:16 UTC)
- Expired
- Aug 18, 2014, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Marion County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:20 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 17, 6:20 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 620 PM CDT SUN AUG 17 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 312 PM CDT SUN AUG 17 2014 SHORTWAVE TROUGH IS CURRENTLY MOVING OUT OF THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS WITH ANOTHER UPPER IMPULSE TRACKING OVER THE TENNESSEE VALLEY. AT THE SURFACE...A WEAK TROUGH EXTENDS FROM SE MO INTO SOUTHERN OK...WITH A LEE TROUGH EXTENDING FROM WESTERN SD INTO EASTERN CO. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 312 PM CDT SUN AUG 17 2014 STORMS HAVE DEVELOPED OVER EASTERN CO AND WOULD EXPECT ADDITIONAL DEVELOPMENT...ESPECIALLY OVER NW KS/WESTERN NEBRASKA. SOME OF THIS MAYBE AIDED BY A WEAK PIECE OF ENERGY THAT WATER VAPOR IS SHOWING TRACKING ACROSS NORTHERN CO. SOME OF THIS CONVECTION WILL TRY TO AFFECT NW PORTIONS OF THE FORECAST AREA GENERALLY AFTER 03Z. CENTRAL KS WILL HAVE THE "BEST" CHANCE AT SEEING STORMS DUE TO INCREASED MOISTURE TRANSPORT AND ISENTROPIC LIFT ALONG THE 315K SURFACE. BY MON MORNING THE SHORTWAVE WILL BE MOVING INTO THE NORTHERN MISSISSIPPI VALLEY. WOULD EXPECT FAIRLY WIDESPREAD CONVECTION AHEAD OF THE WAVE OVER IA AND FAR EASTERN NEBRASKA WITH LESS CERTAINTY OVER OUR FORECAST AREA. THERE IS GOOD AGREEMENT BETWEEN THE GFS AND NAM THAT A WEAK SLOW MOVING COLD FRONT WILL TRY TO MAKE ITS WAY INTO CENTRAL KS WHICH MAY PROVIDE A FOCUS FOR A FEW AFTERNOON STORMS WITH LOW CONFIDENCE DUE TO LACK OF DECENT CONVERGENCE AND WARMING MID LEVEL TEMPS. ISENTROPIC LIFT AND 850-700MB THETA-E ADVECTION WILL INCREASE OVER EASTERN KS MON EVENING AS THE MID LEVEL FLOW VEERS WHICH MAY SPARK A FEW STORMS WITH BETTER COVERAGE OVER NORTHEAST KS AND NW MO WHERE AN UPPER JET MAX WILL MOVE IN. OUTSIDE OF A FEW MORNING STORMS OVER SE KS...WOULD EXPECT DRY CONDITIONS ON TUE AS WE GET INTO SOME WEAK UPPER RIDGING. THERE IS GOOD MODEL AGREEMENT IN LIFTING UPPER ENERGY OUT OF THE DESERT SOUTHWEST AND INTO THE NORTHERN HIGH PLAINS OF WY/NEBRASKA BY TUE NIGHT WITH THIS ACTIVITY STAYING NORTH OF THE AREA. BASED ON 850MB TEMPS AND 1000-850MB PARTIAL THICKNESSES...TEMPS MON LOOK TO BE SLIGHTLY WARMER THAN THE REMAINDER OF THE FIRST FEW DAYS OF THE WORK WEEK. SURFACE WINDS SHIFTING TO THE SW AHEAD OF THE SLOW MOVING FRONT SHOULD ALLOW SOME AREAS OVER SOUTH CENTRAL KS TO PUSH THE CENTURY MARK. CONFIDENCE REMAINS HIGH THAT ABOVE NORMAL TEMPS WILL CONTINUE THROUGH WED. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 312 PM CDT SUN AUG 17 2014 ECMWF AND GFS REMAIN CONSISTENT IN DIGGING A BROAD UPPER TROUGH OVER THE PACIFIC NW AND NORTHERN ROCKIES WITH THE GFS MORE ROBUST WITH THIS FEATURE. THE ECMWF IS MORE AGGRESSIVE IN TAKING THIS FEATURE EAST AND BY SAT HAS IT OVER THE NORTHERN/CENTRAL PLAINS. MEANWHILE...THE GFS HOLDS THE BULK OF THE ENERGY BACK OVER THE NORTHERN ROCKIES. THESE DIFFERENCES WILL ALSO HAVE A BIG IMPACT ON THE TIMING OF A COLD FRONT...WITH THE ECMWF PUSHING IT THROUGH BY SUN AFTERNOON. FOR NOW WILL CONTINUE WITH THE THINKING THAT THE BETTER STORM CHANCES WILL REMAIN MAINLY NORTH OF THE FORECAST AREA WITH THE FRONT SOMEWHERE NEAR THE KS/NEBRASKA BORDER BY SUN. THIS WILL RESULT IN A CONTINUATION OF ABOVE NORMAL TEMPS THROUGH MOST OF THESE EXTENDED PERIODS. LAWSON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 618 PM CDT SUN AUG 17 2014 THE SHOWERS/STORMS COULD MAKE IT INTO CENTRAL KANSAS THIS EVENING...OTHERWISE EXPECTING VFR CONDITIONS TO PREVAIL AS SOUTHEAST WINDS VEER OUT TO THE SOUTHWEST FOR MONDAY AFTERNOON. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 98 71 97 / 10 10 20 10 HUTCHINSON 68 99 69 98 / 20 20 20 10 NEWTON 68 98 70 97 / 20 20 20 10 ELDORADO 69 97 71 97 / 20 20 20 10 WINFIELD-KWLD 69 99 72 98 / 10 10 20 10 RUSSELL 68 97 68 96 / 20 20 20 10 GREAT BEND 68 98 67 96 / 20 20 20 10 SALINA 70 98 71 97 / 20 20 20 10 MCPHERSON 68 98 69 97 / 20 20 20 10 COFFEYVILLE 67 97 71 97 / 10 10 30 20 CHANUTE 68 95 70 96 / 10 20 30 20 IOLA 67 94 70 95 / 10 20 30 20 PARSONS-KPPF 68 96 70 97 / 10 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 17, 9:05 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 905 PM CDT SUN AUG 17 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 905 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS TONIGHT...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WINDS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY INTO TUESDAY MORNING ACROSS THE AREA...WITH A SLIGHTLY HIGHER PROBABILITY MONDAY NIGHT...ESPECIALLY FOR LOCATIONS EAST OF I-135. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH AND NICKEL TO QUARTER SIZE HAIL. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL KANSAS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. HEAT INDICES OF 100 TO 104 DEGREES ARE POSSIBLE ACROSS THE ENTIRE AREA DURING THE AFTERNOON HOURS...FROM MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Aug 17, 9:15 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 6 SSW WALDO 39.05N 98.84W
08/17/2014 E60 MPH RUSSELL KS TRAINED SPOTTER
&&
SGSLocal storm report, Aug 17, 9:53 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 4 ESE WILSON LAKE 38.93N 98.48W
08/17/2014 M55 MPH LINCOLN KS TRAINED SPOTTER
&&
SGSLocal storm report, Aug 17, 9:54 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 9 NNE ELLSWORTH 38.85N 98.17W
08/17/2014 E50 MPH ELLSWORTH KS TRAINED SPOTTER
&&
SGSSpecial weather statement, Aug 17, 10:45 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1045 PM CDT SUN AUG 17 2014
KSZ048>051-180415-
ELLSWORTH-MCPHERSON-RICE-SALINE-
1045 PM CDT SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
MCPHERSON COUNTY IN CENTRAL KANSAS...
NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1042 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW
CAMBRIA TO LINDSBORG TO 7 MILES NORTH OF LITTLE RIVER...MOVING
SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...LINDSBORG...LITTLE RIVER...GYPSUM...WINDOM...ROXBURY...
GALVA...CANTON...BRIDGEPORT AND MCPHERSON AIRPORT.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3892 9738 3828 9737 3827 9809 3864 9810
3876 9790 3896 9771 3896 9736
TIME...MOT...LOC 0344Z 296DEG 35KT 3889 9749 3862 9764
3848 9801
HAYESLocal storm report, Aug 17, 10:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST SALINA AIRPORT 38.80N 97.65W
08/17/2014 M62 MPH SALINE KS ASOS
&&
SGSLocal storm report, Aug 17, 10:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1053 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND GST SALINA AIRPORT 38.80N 97.65W
08/17/2014 M62 MPH SALINE KS ASOS
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:49 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Aug 17, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 46 min |
| Aug 17, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 47 min |
| Aug 17, 10:45 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 30 min |
| Aug 17, 10:49 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 26 min |
| Aug 17, 11:43 PM CDT | Special Weather Statement | ICT | Reno | 32 min |
| Aug 18, 12:29 AM CDT | Special Weather Statement | ICT | Kingman, Sedgwick | 31 min |
| Aug 18, 12:41 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 28 min |
| Aug 18, 1:20 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 85 min |
| Aug 18, 1:45 AM CDT | Special Weather Statement | ICT | Cowley | 90 min |
| Aug 18, 6:42 PM CDT | Special Weather Statement | ICT | Harper | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.